View Full Version : ponyvet -anyone,help!
19th Mar 2002, 02:37 PM
i posted a message on this forum a while back,called strange lameness.Well i followed your advice and contacted my vet on sunday as my horse was obviously not happy.He couldn't come out as he was extremely busy,but he prescribed some arquel v.He believed the lameness was due to a different farriers way of shoeing,which had probably upset his joints and also the new farrier held his back feet up on a very high tripod which our normal farrier didn't.He said it was more than likely a muscle strain and if the arquel had no effect then to call him first thing monday morning.Well he was much better sunday night and monday morning.He doesn't seem lame or quite so stiff but he is still lying down for the biggest part of the day and shifts his weight on his back feet if you ask him to stand still,eg when eating bucket food.We are going back to the vet tonight to get somemore arquel so we can wean him off of it.My worry is that once he is on a lower dose or off arquel he will return to being lame and uncomfortable .Also his hip had locked when he was stable friday night and i'm worried that it may lock again.He is 30yrs old,will this affect the healing time????:confused: :confused: :confused: :(
19th Mar 2002, 02:55 PM
I'm no expert, but I can't imagine your farrier would have had this effect for such a period of time. I can understand though, that a change in shoeing could make a small difference, but after a few days the horse would be able to rebalance and the lameness should disappear.
Has your horse been nerve blocked, x-rayed etc? Bearing in mind his age, has he been checked for arthritis?
Sorry I can't be of more help.
19th Mar 2002, 04:00 PM
Your vet prescribed Arquel without seeing him????
I'd badger your vet for a visit and talk over your concerns. With such an old horse of course you are concerned. And then, quite frankly I'd ask around to see if anyone can recommend a vet more prepared to make visits. From memory Arquel is a general anti-inflammatory without quite the same pain-killing effects of bute. So if an anti-imflammatory made your horse more comfortable, then it points to inflammation of something, somewhere. But to diagnose what/where the inflammation is will need an examination. And more importantly, you need to know to prevent it happening again.
Very hard I know to find Vets and Farriers that you can trust. We pay extra call out fees to have a vet from 20 miles away, so that we can be sure of a response if we need a visit. The partners in our local practice were brilliant, but as the practice expanded they took on more staff - one was useless with horses, and the other used to argue with us if we wanted a visit! The partners in the end stopped doing horses because they accepted that the practice wasn't giving of its best where equines were concerned.
Good luck with your horse. I hope all this is sorted soon for you and for him.
19th Mar 2002, 04:15 PM
In all fairness to my vet it was a sunday,he was on call and 16 emergency cases to fit in not including us.The farrier is excellent,but his shoeing style is very different to my normal farrier,i can't return to my normal farrier due to the fact he is in a coma.He did improve as it was his left hind leg that was causing the problem,but it has effected his right hip.He had locked his right hip friday night which he unlocked himself saturday morning with a hell of a crack and some swelling hence why the arquel was given.I was under the influence that arquel was a strong painkiller and anti-inflammatory? is it not? the thought had crossed my mind that it could be arthritis as he already has this in his left shoulder.We are going to see the vet this evening to get some more arquel to wean him off as suggested.We do know the vet really well ,he helped me with my first pony who was also ancient and was also kind enough to give him a dignified end at home.if he is lame again after the amount of arquel is reduced i will definately get the vet out to check him.thanks
19th Mar 2002, 04:21 PM
16 other emergencies?! Wow! OK, I see your point there.
Just letting you know I have fingers crossed that your horse is better soon.
19th Mar 2002, 04:24 PM
Punch is definately better i'm just worried what will happen when he is off the arquel.Hopefully when i've spoken to the vet i will be a bit better informed! fingers crossed and thanks again!
21st Mar 2002, 11:30 AM
At his age he probably has some degree of arthritis. It wouldn't surprise me that he would become stiff or sore after having a new farrier, especially if it's one that hikes up his stiff legs to use a tripod. Poor boy has probably not had his legs lifted that high for years.
Arquel is an anti-inflammatory and works much the same as bute. inflammation will occur anywhere, and would be a feature of a muscle strian, or of irritation to arthritic joints, so arquel, or bute, would be an ideal treatment, just to make the horse more comfortable whilst the inflammation settles down.
If he's not settling down then do get the vet back. But from what the vet said about the shoeing putting his joints out of balance, it sounds like the vet knows what he's talking about.
21st Mar 2002, 12:18 PM
the vet came out this morning and has dianosed athritis of the hip and the first stages of laminitis.The laminitis he believes was caused by the feet being trimmed into a proper shape,which his feet aparrently haven't been and has caused the pedal bone to drop slightly(he has a history of laminitis).Also my vet said its going to be quite difficult to manage as he is stiff when stabled for long periods of time and he also has COPD.We have decided to turn him out for 2 hours ,1 in the am,1 in the pm and walk him gently round the field a couple times.What really suprised me though is how my pony chnaged when the vet arrived, became very bolshy and un co-operative.He said to walk him down the field and trot him back up again,my horse was tanking off down hill with me hanging onto the end of the lead rope!
now the vets gone he is crawling round like a crab again!! can anyone suggest anything to keep him occupied whilst he is stabled?
21st Mar 2002, 01:16 PM
that is exactly what happened to my old horse - new farrier, different shoeing, laminitis, movement of the pedal bone, bute then bute and arquel at the same time - my horse was a zombie!!! To keep him amused I played a radio in his stable, gave him lots of TLC and hung up carrots and turnips all round his stable for him to much on!
21st Mar 2002, 01:31 PM
When my horse was on box rest because of his ligament I bought one of those ball things that you put horse nuts in, and when the horse moves the ball around, the nuts dribble out a few at a time. It meant that it took about an hour each time for him to have his feeds. I've loaned it to someone else since when their horse had laminitus and they were delighted at its amusement value.
Glad that you have at least got to the bottom of your horse's problems now. Here's hoping that he's back to his old self again soon.
23rd Mar 2002, 02:06 PM
He is on ACP tablets and a lower doesage of arquel and he seems to be doing really well! hes back flying round the field again when he is allowed out,and is thoroughly enjoying all the apples/carrots etc whilst listening to radio 2! lucy J did your horse make a full recovery ???????
His hip seems to be improving,he isn't exactly lame ,just uncomfortable not that it seems to be bothering him at all!!!!
vBulletin® v3.8.4, Copyright ©2000-2013, Jelsoft Enterprises Ltd.